Florida, 2019

Flood and Hail in Florida, June 24, 2019

June 24, 2019 · NWS MFL · 4 events in 1 county or zone

Afternoon thunderstorms were able to develop along the sea breezes along both coast in the afternoon. Environmental parameters were favorable for increased instability with stronger down burst wind and hail potential across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$87,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Afternoon thunderstorms were able to develop along the sea breezes along both coast in the afternoon. Environmental parameters were favorable for increased instability with stronger down burst wind and hail potential across the region. Some of the strongest storms brought hail, flooding and dangerous lightning to portions of Miami-Dade County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jun 24, 12:50 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 24, 12:50 PM EST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Miami FL
150 PM EDT Mon Jun 24 2019

.AVIATION...
Mostly VFR conditions are expected through the period. Isolated
to scattered thunderstorms are expected this afternoon and again
Tuesday afternoon, as indicated by the mention of VCTS.
Elsewhere, confidence in thunderstorm impacts is presently too
limited for mention at the other TAF sites at this time.
Thunderstorms could be accompanied by visibility and ceiling
restrictions.

&&

.PREV DISCUSSION... /issued 1157 AM EDT Mon Jun 24 2019/

UPDATE...
Little overall change has been made to the ongoing forecast, with
the Heat Advisory remaining in effect for Collier and Mainland
Monroe Counties for today.

Amid widespread insolation, visible satellite imagery indicates
boundary-layer cumulus fields becoming increasingly agitated over
interior South Florida, where diabatic surface heating has been
strongest thus far -- removed from the core of the inland-
spreading marine layer. Flanking sea-breeze boundaries, coupled
with ascent along boundary-layer circulations and rolls should
foster sustained convective development in the 1230PM-200PM time
frame. Convective initiation should principally occur over
interior sections of South Florida, though 5-10 kt westerlies in
the 925-850 mb layer may tend to focus modestly boosted
convergence and initial convective development eastward to some
extent. The light northerly component to midlevel winds will
foster an overall southward motion to evolving convection. While
deep shear is very weak, cell clustering will tend to occur in
response to the high efficiency for cold-pool- flanking
convergence boundaries to foster subsequent convective growth amid
rich boundary-layer moisture -- e.g., lowest 100-mb mean mixing
ratio around 15 g/kg.

A comparison of the 12Z Miami observed sounding today to that from
yesterday suggests that once updrafts become sustained, they may
be comparatively more robust than those yesterday. Specifically,
within the 800-600 mb layer, lapse rates have increased by around
0.5 C/km, in association with an influx of a relatively shallow
elevated mixed layer (EML). This EML will offer comparatively
stronger upward parcel accelerations. While the EML appears to be
surmounted by a small layer of static stability just below the
500-mb level that could temporarily restrict parcel accelerations,
overlying steep lapse rates higher in the troposphere should offer
adequate midlevel buoyancy for deep convective updrafts. The
presence of 20-25 kt of flow in the upper troposphere could also
facilitate convective sustenance. Dry air in the midlevels --
coupled with the aforementioned of steep midlevel lapse rates
layers -- will favor DCAPE around 1000 J/kg where insolation is
greatest. As a result, collapsing convective cores could produce
strong wind gusts, and an isolated damaging wind gusts cannot be
ruled out. Small hail, heavy rain, and frequent lightning will
also be possible.

DISCUSSION...

Today through Tuesday...

Deep layer high pressure centered to our west will remain the
dominant influence on our weather once again today. The low-level
synoptic wind flow will remain weak enough for both sea breezes
to develop and move inland, bringing a focus for showers and
thunderstorms to mainly the interior and western portions of the
east coast metro areas. Mid-level temperatures remain on the cool
side of climatology and indications are that a few stronger storms
will be possible again today. Frequent lightning, small hail, and
gusty winds will be possible with the stronger storms.

Hot temperatures remain the main story over the next few days, as
highs climb into the mid to upper 90s away from the coasts. This
will send heat index values soaring up above 100 degrees by late
morning, with many areas remaining in the 100-106 degree range
through the afternoon. It appears that Collier and Mainland Monroe
Counties should again reach Heat Advisory criteria of 108 degrees
for two hours or more, so an advisory is in effect for these areas
today. Regardless of whether or not your area is in an advisory, be
sure to slow down and take breaks if you're spending time outdoors.

Wednesday and beyond...

The deep layer ridge gradually retrogrades away from Florida
allowing the steering flow to become more easterly with time. This
will bring us back into a diurnal shower/thunderstorm cycle with
overnight/morning Atlantic showers followed by afternoon interior
and west coast thunderstorms. A deeper feed of moisture looks to
work into the area by late week in association with a trough of low
pressure suggesting we may end the week on a wetter note. Better
rain chances are likely to continue into the weekend with
temperatures trending closer to normal for this time of year.

MARINE...

Generally benign boating conditions are expected through
the period. The potential for showers and thunderstorms increases
around midweek and continues into the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach  78  93  77  91 /  10  20  20  20
Fort Lauderdale  79  92  79  90 /  10  20  10  30
Miami            79  94  79  92 /  20  30  10  40
Naples           78  92  78  92 /  10  10  20  60

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...Heat Advisory until 7 PM EDT this evening for FLZ069-070-075.

AM...None.
GM...None.

&&

AVIATION...Cohen/RAG
Hazardous weather outlook, Jun 24, 10:54 AM EST, 3 hours 21 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
1154 AM EDT Mon Jun 24 2019

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
250400-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
1154 AM EDT Mon Jun 24 2019

...Heat Advisory for Collier and Mainland Monroe Counties today...
...Heat index readings of 102 to 110 degrees today...
...Chance for thunderstorms capable of strong winds today...

This hazardous weather outlook is for South Florida.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Temperatures: Heat index readings of 102 to 110 degrees are expected
today. A Heat Advisory is in effect for Collier and Mainland Monroe
Counties through early this evening. Please use caution if spending
time outdoors.

Thunderstorms: There is a chance of thunderstorms today across South
Florida, with the greatest coverage of this activity expected across
interior sections. A few strong thunderstorms will be possible, and
storms will be capable of producing frequent lightning.

Wind: The strongest storms could produce wind gusts of 45 to 55 mph.
An isolated damaging wind gust cannot be ruled out.

Hail: Small hail cannot be ruled out with the most intense storms.

Flooding: Storms could produce locally heavy rainfall this afternoon
into the early evening. Where storms move over the same location,
localized minor flooding could occur.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Thunderstorm chances will continue with coverage increasing later
this week. The primary hazards are lightning, gusty winds, and
locally heavy rainfall.

Heat index values are forecast to be at least 105 degrees over most
of South Florida through Tuesday, with values approaching 110 degrees
over the interior. Heat index values will likely be above 105 degrees
over portions of Southwest Florida on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated, however individual
spotters are encouraged to report high wind, hail and flooding to
the National Weather Service forecast office in Miami.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

Cohen/RAG

In the hours before

Special weather statement, Jun 24, 1:56 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Miami FL
256 PM EDT Mon Jun 24 2019

FLZ072-074-172-173-241945-
Coastal Broward County FL-Metro Broward County FL-
Metropolitan Miami Dade FL-Coastal Miami Dade County FL-
256 PM EDT Mon Jun 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MIAMI-DADE AND SOUTHERN
BROWARD COUNTIES UNTIL 345 PM EDT...

* At 255 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Hallandale, moving south at 5
  mph.

* Nickel size hail, funnel clouds, and wind gusts up to 50 mph
  possible with this storm.

* Locations impacted include...
  Hialeah, Pembroke Pines, Hollywood, Miramar, Davie, Miami Beach,
  Surfside, Hallandale, Miami Gardens, North Miami, North Miami
  Beach, Aventura, Dania Beach, Sunny Isles Beach, Opa-Locka, West
  Park, Miami Shores, Westview, Estates Of Fort Lauderdale and
  Chambers Estates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2585 8004 2587 8027 2606 8022 2605 8004
TIME...MOT...LOC 1855Z 005DEG 5KT 2599 8014

BAXTER

The radar

The Miami radar (KAMX), 47 km away, was scanning. The volume nearest the first event began at 19:13 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 lightning, 1 flood. Local standard time, as filed.

Hail, Miami-Dade

When
June 24, 2:15 PM EST
Where
Miami-Dade County, 1.51 mi WNW of Golden Beach
Measured
0.75 in hail
Reported by
Public
Coordinates
25.958, -80.143

A member of the public reported dime to penny size hail at Aventura Mall.

Lightning, Miami-Dade

When
June 24, 2:30 PM EST
Where
Miami-Dade County, 0.58 mi SE of West Miami
Injuries
0 direct, 1 indirect
Property damage
$86,000
Reported by
Broadcast Media
Coordinates
25.765, -80.263

Lightning struck concrete at a car dealership in Coral Gables. The concrete fell on the back of a car, shattering the glass and dented. There was a woman in the vehicle who was not seriously injured.

Hail, Miami-Dade

When
June 24, 2:42 PM EST
Where
Miami-Dade County, 0.8 mi NNW of Pinewood
Measured
1 in hail
Reported by
Public
Coordinates
25.861, -80.234

A member of the public reported quarter sized hail in the west little river area of Miami-Dade county, near the intersection of NW 22nd Ave and NW 95th Street.

Flood, Miami-Dade

When
June 24, 2:50 PM EST to 4:00 PM EST
Where
Miami-Dade County, 1.03 mi W of Golden Beach to 1.08 mi WNW of Golden Beach
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
25.952, -80.136

Aventura police reported the closure of NE 191st street from Biscayne blvd to NE 29th Ave due to flooding from heavy rainfall.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2019Every state in 2019This day in weather historyWarnings in Florida, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843151, 843157, 843152, 843153.